CSN Login
Members Online: 13

Chemo doctor appt-Update :( ???

grandma047's picture
grandma047
Posts: 381
Joined: Feb 2004

Hi all, Well I went to the chemo doctor today. He checked my bottom and the tumor has not shrunk, in fact, I have another growth growing off of it. He said that no matter how sick I get, we have to hit this as hard as we can. He is going to give me zofran, decatron, and ativan, when I have my treatments and then have me taking zofran and decatron at home. He said he couldn't guarantee that I won't still get sick, but we'll have to still go full speed ahead. I'm glad he's being aggressive treating this, but I'm so scared right now. I didn't expect it to keep growing. It's not supposed to happpen like that. Now my mind is working overtime, and I'm dreading surgery and I have no idea how long it will be before it will happen. He is also telling me that the decatron will cause me to feel like I've just drank two cups of coffee and will make me want to eat a lot and want salty things. Anyone here ever taken it??? Also, he is saying the zofran will cause constipation. I sure don't need that either, because I fight with that all the time anyhow. I start chemo usually caused diarehea. I've not had that at all. Also, my platelet count was low, but he said not low enough yet to not do chemo. What does this mean?? Also, he said I'm anemic. Is this normal side effects of the FOLFOX4?? I'm sorry so long. Just really worried right now. Thanks to you all. You have also been so informative, so I'm hoping someone will answer these questions. Love you all.
Love, Judy(grandma047)

Moesimo's picture
Moesimo
Posts: 1075
Joined: Aug 2003

Judy,
I think of you often and pray that you will hear good news soon. I hope that you tolerate the chemo. I think zofran is a great drug and i have had it with my surgeries and obstructions.

Maureen

steved
Posts: 836
Joined: Apr 2004

Sounds like the docs are still positive that furhter treatment is worthwhile and that is a very positive stance to start from. They are being aggressive with your treatment and obviously feel there is benefit to be gained from doing so.

To answer what questions I can- I don't know a lot about decadron except it is a brand name for dexamethasone which is a strong steroid. These are used to limit side effects, suppress some tumours growing (though not specifically bowel cancer) and to promote appetite. they also are indicated to help suppress nausea and vomiting in people on chemo which is why it is being prescribed for you. Most people tolerate it well and it will hopefully prevent you feeling so sick.

The platelets being low and teh anaemia are both common side effects of any aggressive chemo regime. The chemo suppresses the growth of rapidly reporoducing cells like cancer cells. Unfortunately our body also has normally rapidly reproducing cells which in particular include the bone marrow where platelets and red cells are made. These are therefore suppressed by the chemo. The docs keep a close eye on them as if yo get anaemic you can get tired and lethargic. If the plateltes are low you can bleed more easily. however they both have thresholds above which the docs don't worry too much eg if the platekt level is above around 20-50 you are unlikely to have any bleeding problems so while it is low ((normal is over 150) it is not a major problem. this is probably where you are at at present. Just keep an eye on them and know if they do get too low it is usually just a matter of having a transfusion to correct it.
Hope this is helpful We are thinking of you over here in teh UK and hope you tolerate the chemo okay and get the result you want.
Steve.

JKendall
Posts: 186
Joined: Nov 2004

Hey Judy...It's good to hear you sounding like a fighter. Stay strong willed. Doctors also told Jerri she was slightly anemic and low blood counts, but not to a point that required any immediate treatment; just keeping a cautious eye on things. I haven't heard about those meds though.

Try not to worry too much, and focus your energy on getting well. Take care.

Jimmy

andreae
Posts: 238
Joined: Sep 2003

Hi Judy,

I think of you often and it sounds like you are holding up. Normally it takes at least two cycles for chemo to kick in so don't be too worried-the chemo will soon start working its magic. Zofran, yes it may cause constipation but ducosate (stool softner) and senokot (laxative) can help get things going if its really bad. Water, excercise and salad are usually enough to help me out. Decadron is a steroid, and you will be hyper and super hungry. Low platelets is normal with oxaliplatin but will bounce back between treatments. Nine months on FOLFOX and I never had to delay because of platelets. FOLFOX will also cause anemia. So if you are tired and breathless don't worry. Normally my hemoglobin hovers around 9-10 (normal is between 12-16) but they only transfuse when you hit 8. Ask your doc about iron (also causes constipation though!!!) and eprex. Eprex is like Neupogen, only the eprex shot will get your red blood cells going whereas neupogen stimulates white blood cell formation. Hang in there Judy and take the anti-nausea meds as prescribed!!! Thinking of you,
Andrea

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Hi Judy,
Good to hear from you. It sounds like your doc is working hard to stay on top of the side effects. I've taken decadron for allergic reactions, completely unrelated to chemo. It is a steroid, as others have said, and it causes me to feel a bit energized...not a bad side effect if you are feeling tired from chemo? Hope his med combo does the trick. Hang in there; more prayers coming your way. the other Judy

jana11
Posts: 708
Joined: May 2004

Hey Judy,
you sound as strong as ever!!! Steve did a great job talking about the technical stuff.

Hang in there. Your doc sounds great. When I was on chemo I took weekly injections of Epogen to increase my hemoglobin. My platelets also dropped, but never got "too" low.

Stay strong. You are in inspiration to us all! You remain in my thoughts. jana

crazylady
Posts: 544
Joined: Jun 2004

Judy,
Hang in there! I wish you great news soon and am sending positive energy your way!
Jamie

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

I am sorry for not replying recently Judy as I have been away working again. Jen has kept me up to date by sending on your emails. Keep fighting sweetie. We will always be here to encourage and support you babe. We are praying that the meds. don't hit you too hard.
You have our love Judy,
huggs, kanga n Jen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network